The risk of internal bleeding caused by swallowing the blood-thinning pills is far higher in this group of patients than was previously thought, new research shows.
Compared with younger patients, older aspirin users were ten times more likely to experience disabling or fatal gastro-intestinal bleeding.
The proportion of study participants suffering bleeds requiring hospital admission rose from 1.5 per cent per year for those under 65 to 3.5 per cent for those aged 75 to 84, the research showed.
For very elderly patients over 85, the annual bleed rate reached 5 per cent.
The researchers, whose findings appear in The Lancet medical journal, urged doctors to prescribe elderly patients taking daily aspirin after a stroke or heart attack proton-pump inhibitor drugs to reduce the risk of bleeding.
Professor Peter Rothwell, from Oxford University, said: “We have known for some time that aspirin increases the risk of bleeding for elderly patients. But our new study gives us a much clearer understanding of the size of the increased risk and of the severity and consequences of bleeds.
“Our findings raise questions about the balance of risk and benefit of long-term daily aspirin use in people aged 75 or over if a proton-pump inhibitor is not co-prescribed.”
Proton-pump inhibitors (PPIs) are commonly used to treat heart burn by reducing levels of stomach acid.
The Oxford Vascular Study recruited 3,166 patients who had previously had a stroke or heart attack and were being prescribed blood-thinning drugs that prevent platelets – blood clotting cells – clumping together. Most were treated with aspirin.
Half the patients were aged 75 or over at the start of the study, which followed the progress of participants over ten years. During this time, a total of 314 patients were admitted to hospital for internal bleeding.
Older patients who suffered bleeds fared worse than younger patients. The proportion of survivors experiencing a new or worse disability rose from 3 per cent for those under 75 to a quarter for those who were older.
For patients aged 75 or older, a major gastro-intestinal bleed as a result of taking aspirin was “at least as likely” to be disabling or fatal as a recurrent stroke.